Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS North Platte, NE

May 24, 2005Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 24, 2005, 5:28 PM CDT for Wheeler County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 5:28 PM CDT (22:28 UTC)
Expired
May 24, 2005, 6:32 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 166 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-381 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 242229
SVRLBF
NEC183-242330-
/O.NEW.KLBF.SV.W.0154.050524T2228Z-050524T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
528 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 630 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.      
  THIS STORM WAS LOCATED 11 MILES NORTH OF BARTLETT...OR ABOUT 20    
  MILES WEST OF ELGIN...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN WHEELER COUNTY AT 540 PM CDT

OTHER STORMS IN WESTERN WHEELER COUNTY MAY ALSO BECOME SEVERE.

LAT...LON 4207 9875 4174 9875 4174 9830 4208 9830

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 242259
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM CDT TUE MAY 24 2005

NEC183-242330-
/O.CON.KLBF.SV.W.0154.000000T0000Z-050524T2330Z/
WHEELER NE-
558 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
WHEELER COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 5 MILES WEST OF BARTLETT...MOVING EAST AT 10 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARTLETT BY 615 PM CDT

LAT...LON 4207 9875 4174 9875 4174 9830 4208 9830

$$

KAR
000 
WWUS53 KLBF 242332
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT TUE MAY 24 2005

NEC183-242339-
/O.EXP.KLBF.SV.W.0154.000000T0000Z-050524T2330Z/
WHEELER NE-
629 PM CDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WHEELER COUNTY EXPIRES AT 630
PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW 
SEVERE LEVELS. SMALL HAIL AND VERY HEAVY RAIN ARE LIKELY ACROSS WEST 
CENTRAL INTO CENTRAL WHEELER COUNTY WHICH COULD CAUSE RISING WATER 
IN LOW LYING AREAS AND SOME PONDING OF WATER IN WHICH MOTORISTS 
SHOULD BE AWARE OF. 

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM CDT.

LAT...LON 4207 9875 4174 9875 4174 9830 4208 9830

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:37 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 24, 3:37 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT TUE MAY 24 2005

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN THE NEAR TERM. WILL USE A BLEND FOR
FORECAST. MAIN CONCERN IS SEVERE WX THIS EVENING. BEST DYNAMICS OVER
SOUTHWEST ZONES...CAPES 3500 J/KG SB LIS -8 TO -10 LITTLE TO NO
CINH. NOT MUCH SHEAR AT THE MOMENT. MC COOK PROFILER NOT PROMISING
FOR SHEAR. STORM MOTION NEGLIGIBLE IN SOUNDING. IR HAS WAVE MOVING
IN FROM WEST VCTY CYS. SURFACE BOUNDARY BECOMING MORE DIFFUSE WITH
DAYTIME HEATING BUT WITH IR AND SURFACE OBS LIES SOMEWHERE FROM
KONL-KMCK-KAKO. SHOULD SEE RAPID DEVELOPMENT OVER SOUTHWEST LATE
THIS AFTERNOON EARLY EVENING AS WAVE APPROACHES FROM WEST. HAVE GONE
LIKELY SOUTHWEST EARLY ON THEN SHIFT NORTH AS COLD FRONT SURGES
SOUTH OVERNIGHT. STEERING WINDS LIGHT AND PWS UP AROUND 130% OF
NORMAL. HAVE GONE WITH A BLEND FOR WEDNESDAY AS GFS NOT IN A HURRY
TO MOVE FRONT OUT. TEMPERATURES CUT BACK ON WED AND THURSDAY WITH
COOLER AIR MOVING IN.

EXTENDED FORECAST FRIDAY THROUGH TUESDAY BROAD TROUGH AT H5 JUST
NORTH OF WINNIPEG CONTINUES TO INFLUENCE CENTRAL AND NORTHERN PLAINS
WEATHER PATTERN. SURFACE HIGH PRESSURE OVER FORECAST AREA ON FRIDAY
WITH SLIGHTLY BELOW NORMAL TEMPERATURES STATIONARY BOUNDARY TO THE
SOUTH INTO KS AND SURFACE HIGH PRESSURE SHOULD KEEP FORECAST AREA
DRY. LEE SIDE TROUGH DEVELOPING SATURDAY IN RESPONSE TO H5 WAVE
MOVING INTO PAC NORTHWEST. CHANCE FOR TSRA TO DEVELOP SATURDAY
EVENING AS BOUNDARY OVER KANSAS DRIFTS NORTH AND SURFACE LOW
DEVELOPS OVER NORTHEAST CO. MOISTURE LIMITED WITH CONVECTION ALONG
GULF COAST.  LOW DEEPENS ON SUNDAY WITH SCHC RETAINED FOR SUNDAY AND
SUNDAY NIGHT. SURFACE LOW MOVES INTO SOUTHERN PLAINS SUNDAY NIGHT
WITH PLACEMENT OF BOUNDARY KEY FOR CONVECTION. HAVE RETAINED SCHC
THROUGH TUESDAY WITH NEAR ZONAL FLOW AND SERIES OF WEAK WAVES MOVING
THROUGH THE PLAINS...WITH NEAR NORMAL TEMPERATURES FOR SEASON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11PM CDT NEZ006>010-024>029-036>038-057>059-069>071.

&&

POWER
Hazardous weather outlook, May 24, 3:00 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE MAY 24 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-251030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
300 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE OUTLOOK UNTIL
MIDNIGHT CDT. A MODERATE THREAT EXISTS ACROSS THE FAR SOUTHWEST TO
INCLUDE PORTION OF SOUTHWEST CHASE COUNTY. WHILE LARGE HAIL WILL
LIKELY OCCUR AS THE THUNDERSTORMS DEVELOP...INCREASING SHEAR ACROSS
THE FAR SOUTHWEST WILL MAKE ISOLATED TORNADOES POSSIBLE EARLY WITH
SUPERCELLS THAT DO DEVELOP OR MOVE SOUTHEAST INTO THE AREA.

HIGH PRECIPITABLE WATER RATIOS WILL ALSO MAKE POSSIBLE THE THREAT FOR
HEAVY RAINFALL AS STORMS DEVELOP AND MOVE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL MIDNIGHT CDT.

KECK

In the hours before

Special weather statement, May 24, 3:36 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT TUE MAY 24 2005

NEZ006>010-024>029-036>038-057>059-069>071-250400-
BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-FRONTIER NE-
GARFIELD NE-HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-
LINCOLN NE-LOGAN NE-LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-
THOMAS NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...BASSETT...BREWSTER...
BROKEN BOW...BURWELL...CURTIS...GRANT...HAYES CENTER...IMPERIAL...
MULLEN...NORTH PLATTE...ONEILL...OGALLALA...SPENCER...SPRINGVIEW...
STAPLETON...TAYLOR...THEDFORD AND TRYON
336 PM CDT TUE MAY 24 2005

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT (10 PM MDT)
FOR A LARGE PART OF NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA. THE
NORTH CENTRAL THROUGH SOUTHWEST NEBRASKA COUNTIES INCLUDED IN THE
WATCH ARE KEYA PAHA...BOYD...HOLT...ROCK...BROWN...HOOKER...
THOMAS...BLAINE...LOUP...GARFIELD...WHEELER...CUSTER...LOGAN...
MCPHERSON...KEITH...PERKINS...LINCOLN...FRONTIER...HAYES AND CHASE
COUNTIES.

SPRINGER
Local storm report, May 24, 3:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             15 S EWING              42.04N 98.34W
05/24/2005  0.88 INCH        WHEELER            NE   PUBLIC

&&

HANNON
Local storm report, May 24, 4:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM CDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             13 S EWING              42.07N 98.34W
05/24/2005  0.88 INCH        WHEELER            NE   PUBLIC

            HAIL LASTED APPROXIMATELY 10 MINUTES.

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:48 PM CDTSevere Thunderstorm WarningLBFCuster57 min
May 24, 3:17 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler44 min
May 24, 5:38 PM CDTSevere Thunderstorm WarningLBFWheeler67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.